What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 13, 5:56 AM EST, 4 hours 29 minutes earlier.
Area forecast discussion, Apr 13, 5:56 AM EST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
656 AM EDT Mon Apr 13 2020
.SYNOPSIS...
Scattered to numerous severe thunderstorms will be possible
across Eastern North Carolina today. A strong cold front will
move through the region tonight. The front will stall to the
south through mid week with low pressure developing along it.
High pressure will build into the area for the latter half of
the work week with the next frontal system expected to push
across the area Saturday.
&&
.NEAR TERM /TODAY/...
As of 7 AM Mon...Very active weather expected today with the
potential for significant severe weather and possibly a tornado
outbreak across the Carolinas, as most of Eastern NC remains in
the Enhanced risk for severe storms from SPC. Tornado Watch in
effect for W/S portions of the area through noon.
Latest sfc analysis shows strengthening low pressure lifting
into the OH Valley region and Great Lakes this morning, with
associated frontal boundary extending through the deep south.
Deep southerly flow will continue to increase today as gradient
tightens ahead of robust storm system approaching from the
west. Latest radar imagery shows scattered showers and storms
developing near Hwy 17, while the main squall line moves towards
Central NC and coastal SC. This is the convective line we will
need to be concerned with today as it moves E/ENE, gradually
intensifying along the pre-frontal trough axis. There is still
question about storm mode, whether it's more of QLCS squall line
or more discrete supercells. CAMs still show potential for
both. Some CAMs (3km NAM and NSSL WRF) show the northern
portions of the line weakening as the southern end strengthens.
Best chances for severe weather still between 9am-3pm, as line
pushes across the area with potential for strong damaging wind
gusts, hail and tornadoes. Thermo and kinematic profiles look
very favorable for strong to severe storms today with forecast
0-1 km SRH values 400+ and strong mid level lapse rates. Given
the profiles and hodographs, a few strong tornadoes will be
possible.
The initial band of convection should push off the coast early
this afternoon, with potential for additional showers and storms
to develop later this afternoon and early evening across NE NC
ahead of the cold front. Severe threat will diminish considerably
behind the initial line later this afternoon as best
instability and shear shift off the coast.
Strong southerly gradient winds will peak late this morning and
this afternoon, gusting to 50-60 mph along the coast and 40-50
mph inland (with the potential for minor structural or tree
damage). Wind Advisory continues for most of the region, with a
High Wind Warning for the Outer Banks and Down East Carteret
county. Coastal flooding will also be possible for soundside
portions of the Outer Banks, north of Rodanthe, and including
Roanoke Island (See Coastal Flooding section below).
&&
.SHORT TERM /TONIGHT/...
As of 320 AM Mon...Low pressure will continue to strengthen as
it moves into Quebec, pushing a strong cold front through ENC
tonight. Slight chances for showers and/or storms in the
evening, with chances tapering off quickly as drier air works
into the area. Expect lows 55-60 deg.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 430 AM Monday...High pressure briefly builds into the
area Tuesday a cold front stalling offshore. The front will lift
back toward the area Tuesday night and Wednesday with an area
of low pressure tracking along it. The front pushes offshore
late Wednesday with high pressure building into the area through
the end of the work week.
Tuesday through Wednesday...High pressure briefly builds across
the area Tuesday with generally sunny skies and mild temps, but
the front to the south will lift back toward the area Tuesday
night as another robust northern stream shortwave approaches
from the west. Latest guidance keeps the front and deeper Gulf
moisture feed just offshore with ENC remaining in the cool
sector and overrunning precip developing Tuesday night,
continuing through Wednesday morning with an area of low
pressure riding along the front before it pushes farther
offshore in the afternoon. Could see up to a half inch of precip
across the area with heavier showers and convection expected to
remain offshore near the stalled front and Gulf Stream where
greater instability will reside. Much cooler temps expected
Wednesday with highs in the low to mid 50s inland to around 60
southern and central coastal sections.
Thursday and Friday...High pressure builds into the area for the
latter half of the work week with mainly sunny skies and
gradually warming temps. High expected in the mid 60s Thursday
and lower 70s Friday.
Saturday and Sunday...A progressive upper level pattern
continues across the CONUS next weekend with another robust
northern stream shortwave and frontal system progged to impact
the area Saturday. With guidance varying in strength and timing
of this system this far in advance, will keep PoPs in the chance
range at this time. Saturday night and Sunday looks dry for the
most part as high pressure builds back into the area behind the
Saturday system, but a southern stream system will be
approaching from the west late in the weekend and there is
variation among the models with this system as well with faster
solutions bringing precip into the area late Sunday.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Short Term /through tonight/...
As of 7 AM Mon...Widespread MVFR conditions currently across
the terminals early this morning. Scattered showers and storms
beginning to break out this morning ahead of the main line,
which is now moving through the Piedmont. Showers and strong to
severe thunderstorms will develop across the area later this
morning with brief torrential downpours, the potential to
produce wind gusts of 50+ kt, and isolated tornadoes. This risk
will be greatest at the TAF sites from 13-17Z. Brief IFR
conditions will be possible in the strongest storms. Strong
southerly gradient winds expected today, gusting to 25-35 kt
this morning, and up to 40 kt late this morning and afternoon.
Skies will begin to clear from west to east after 18Z, with
winds slowly diminishing late this afternoon and early evening.
Long Term /Tuesday through Friday/...
As of 445 AM Monday...VFR conditions continue into Tuesday with
another system impacting the region Tuesday night and Wednesday
bringing sub-VFR conditions once again. High pressure builds
back into the area Thursday and Friday with pred VFR conditions
expected.
&&
.MARINE...
Short Term /through tonight/...
As of 7 AM Mon...Very dangerous conditions expected across the
waters today with gale force winds and large seas. Latest obs
show S winds 20-30 kt with seas 5-8 ft north of Oregon Inlet and
10-14 ft south. Gale Warnings continue for the coastal waters,
sounds and rivers. Strong southerly winds 25-35 kt today,
gusting 35-45 kt. Winds will peak late this morning and this
afternoon ahead of an intense squall line. Strong to severe
storms will be possible across the waters this afternoon, with
potential for very strong winds, hail and waterspouts. Winds
will slowly diminish late this afternoon and evening, becoming
SW 15-25 kts later this evening. Seas will peak at 12-20 ft this
afternoon. A cold front will push through the waters tonight,
with NNE surge 15-25 kt developing quickly behind it from north
to south early Tue morning. Seas will slowly subside 4-8 ft late
tonight and Tue morning.
Long Term /Tuesday through Friday/...
As of 445 AM Monday...SCA conditions continue Tuesday morning
as high pressure builds in from the west with NE winds around
15-25 kt and seas around 4-7 ft. Winds diminish below SCA levels
Tuesday afternoon and night with the offshore frontal system
lifting back north to near the Gulf Stream, though seas will
continue up to 4-6 ft except for a brief period late Tuesday
night when it will drop to 3-5 ft. An area of low pressure will
track along the offshore front Wednesday with northern winds
increasing back to 15-25 kt and seas building to 4-7 ft. High
pressure builds into the area Thursday and Friday with
conditions expected to remain below SCA criteria.
&&
.TIDES/COASTAL FLOODING...
As of 7 AM Mon...Strong southerly winds today will lead to a
period of high water levels along the south facing NC coast, as
well as northern and eastern portions of the Pamlico Sound.
Coastal Flood Advisory continues for the Outer Banks (mainly for
soundside areas north of Rodanthe, including Roanoke Island)
where water levels could rise 1 to 2 feet above ground level.
Large swell will lead to breaking waves in excess of 10 feet
today and tonight, esp for south facing beaches. A High Surf
Advisory continues for dangerous surf conditions as well as
possible minor beach erosion.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 1 AM EDT Tuesday for NCZ195-199.
Wind Advisory until 6 PM EDT this evening for NCZ046-047-081-
094-194-195-199.
Wind Advisory until 4 PM EDT this afternoon for NCZ029-044-045-
079-080-090>092-193-198.
High Wind Warning until 6 PM EDT this evening for NCZ196-
203>205.
High Surf Advisory until 5 AM EDT Tuesday for NCZ196-204-205.
High Surf Advisory until 8 PM EDT this evening for NCZ203.
Coastal Flood Advisory from 10 AM this morning to 9 PM EDT
this evening for NCZ203-205.
MARINE...Gale Warning until 5 PM EDT this afternoon for AMZ136-137.
Gale Warning until 7 PM EDT this evening for AMZ135-150.
Gale Warning until 5 PM EDT this afternoon for AMZ131-230-231.
Gale Warning until 9 PM EDT this evening for AMZ152-154-156-
158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...SK
AVIATION...CQD/SK
MARINE...CQD/SK
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Apr 13, 10:02 AM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1102 AM EDT Mon Apr 13 2020
NCZ029-044-045-079-080-090>092-193-198-141515-
Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones-
Northern Craven-Inland Onslow-
1102 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ094-194-141515-
Pamlico-Southern Craven-
1102 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ046-047-081-141515-
Tyrrell-Mainland Dare-Mainland Hyde-
1102 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Wind Advisory.
Scattered to numerous strong to severe thunderstorms are expected
across the region late this morning and this afternoon. The main
threats are strong damaging wind gusts, tornadoes and large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ205-141515-
Hatteras Island-
1102 AM EDT Mon Apr 13 2020
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Tornado Watch.
High Surf Advisory.
Coastal Flood Advisory.
Scattered to numerous strong to severe thunderstorms are expected
across the region this afternoon. The main threats are strong
damaging wind gusts, tornadoes and large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ203-141515-
Northern Outer Banks-
1102 AM EDT Mon Apr 13 2020
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Tornado Watch.
High Surf Advisory.
Coastal Flood Advisory.
Scattered to numerous strong to severe thunderstorms are expected
across the region this afternoon. The main threats are strong
damaging wind gusts, tornadoes and large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ196-204-141515-
East Carteret-Ocracoke Island-
1102 AM EDT Mon Apr 13 2020
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Tornado Watch.
High Surf Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-141515-
West Carteret-
1102 AM EDT Mon Apr 13 2020
...HIGH SURF ADVISORY IN EFFECT UNTIL 1 AM EDT TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
High Surf Advisory.
Wind Advisory.
Scattered to numerous strong to severe thunderstorms are expected
across the region this afternoon. The main threats are strong
damaging wind gusts, tornadoes and large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ199-141515-
Coastal Onslow-
1102 AM EDT Mon Apr 13 2020
...HIGH SURF ADVISORY IN EFFECT UNTIL 1 AM EDT TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 13, 10:05 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1105 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
841 AM TSTM WND DMG 2 NW BOWDENS 35.07N 78.14W
04/13/2020 DUPLIN NC EMERGENCY MNGR
ROOF DAMAGE REPORTED AT 351 MCGOWEN ROAD,
FAISON, NC.
&&Local storm report, Apr 13, 10:10 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1110 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM TSTM WND DMG 1 WSW COMFORT 35.01N 77.50W
04/13/2020 JONES NC PUBLIC
JONES CO. DOT REPORTED A TREE DOWN ON
HIGHWAY 41 W NEAR COMFORT. TIME BASED ON
RADAR.
&&
DAGLocal storm report, Apr 13, 10:14 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1114 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM TORNADO 2 NW JACKSONVILLE 34.79N 77.43W
04/13/2020 ONSLOW NC TRAINED SPOTTER
&&
RTELocal storm report, Apr 13, 10:15 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1115 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM TSTM WND DMG 2 ENE POTTERS HILL 34.98N 77.69W
04/13/2020 JONES NC DEPT OF HIGHWAYS
JONES CO. DOT REPORTED TREE DOWN ON HIGHWAY
41 WEST NEAR THE JONES/DUPLIN CO. LINE. TIME
BASED ON RADAR.
&&
DAGLocal storm report, Apr 13, 10:18 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1118 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TORNADO 2 NE HAWS RUN 34.72N 77.53W
04/13/2020 ONSLOW NC EMERGENCY MNGR
TREE THROUGH THE ROOF OF A HOUSE REPORTED AT
852 MILL RIVER ROAD, JACKSONVILLE, NC.
&&
RTELocal storm report, Apr 13, 10:25 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1125 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM TSTM WND DMG 2 ENE POTTERS HILL 34.98N 77.69W
04/13/2020 JONES NC DEPT OF HIGHWAYS
JONES CO. DOT REPORTED TREE DOWN ON HIGHWAY
41 WEST NEAR THE JONES/DUPLIN CO. LINE. TIME
BASED ON RADAR.
0913 AM TSTM WND DMG ROBERSONVILLE 35.83N 77.25W
04/13/2020 MARTIN NC PUBLIC
PUBLIC REPORTED A LARGE TREE DOWN IN
ROBERSONVILLE, TIME BASED ON RADAR.
0927 AM TSTM WND DMG 1 WSW COMFORT 35.01N 77.50W
04/13/2020 JONES NC PUBLIC
JONES CO. DOT REPORTED A TREE DOWN ON
HIGHWAY 41 W NEAR COMFORT. TIME BASED ON
RADAR.
0940 AM TSTM WND DMG 1 SE PETERSBURG 34.91N 77.52W
04/13/2020 ONSLOW NC TRAINED SPOTTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
SE PETERSBURG. SPOTTER CALLED TO REPORT
SEVERAL TREES SNAPPED BEHIND HER HOUSE
ANYWHERE FROM 6 IN TO 2 FEET ION DIAMETER.
ALSO NEIGHBORS SHED WAS BLOWN ACROSS HIS
YARD AND DESTROYED. WINDOWS BLOWN OUT OF
HOUSE. POSSIBLE STRAIGHT LINE WINDS.
0940 AM TORNADO 2 NE HAWS RUN 34.72N 77.53W
04/13/2020 ONSLOW NC EMERGENCY MNGR
TREE THROUGH THE ROOF OF A HOUSE REPORTED AT
852 MILL RIVER ROAD, JACKSONVILLE, NC.
0942 AM TORNADO 4 WNW NEW RIVER STATION 34.74N 77.50W
04/13/2020 ONSLOW NC PUBLIC
FENCE BLOWN DOWN ON MARISSA CT.
0944 AM TORNADO 2 NW JACKSONVILLE 34.79N 77.43W
04/13/2020 ONSLOW NC TRAINED SPOTTER
0945 AM TSTM WND DMG 3 NNE HAWS RUN 34.73N 77.53W
04/13/2020 ONSLOW NC TRAINED SPOTTER
SPOTTER CALLED TO REPORT MID SIZE TREE DOWN,
NEIGHBORS ROOFING, INSULATION RIPPED OFF AS
WELL AS SOME SIDING. POSSIBLE TORNADO.
0945 AM TSTM WND DMG RIVER BEND 35.07N 77.16W
04/13/2020 CRAVEN NC PUBLIC
REPORTED AT 321 GATEWOOD DRIVE, RIVERBEND.
0952 AM TSTM WND DMG 5 SW ASKIN 35.18N 77.13W
04/13/2020 CRAVEN NC 911 CALL CENTER
REPORTED AT WASHINGTON POST ROAD, VANCEBORO,
NC.
1102 AM TSTM WND DMG 2 NW BOWDENS 35.07N 78.14W
04/13/2020 DUPLIN NC EMERGENCY MNGR
ROOF DAMAGE REPORTED AT 351 MCGOWEN ROAD,
FAISON, NC.
&&
HEDEN